Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 20, NWS San Diego, CA
NWS San Diego, CA issued this red flag warning at May 15, 2008, 3:07 AM PDT for Riverside County, San Bernardino County, California. It took effect at May 15, 2008, 9:00 AM PDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 2008, 3:07 AM PDT (10:07 UTC)
- In effect from
- May 15, 2008, 9:00 AM PDT
- Expired
- May 15, 2008, 6:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:51 AM PDT | NON-TSTM WND GST 40 | 3 S Needles, CA | NEEDLES MUNICIPAL AIRPORT...SITE KEED. ONSET OF THREE CONSECUTIVE HOURS OF SUSTAINED WINDS SPEEDS OF 25 MPH OR GREATER WAS AT 856 AM. |
| May 15, 3:28 PM PDT | NON-TSTM WND GST 43 | 3 S Needles, CA | NEEDLES MUNICIPAL AIRPORT...SITE KEED. PERIOD OF SUSTAINED WIND SPEEDS OF 25 MPH OR GREATER 856 AM THROUGH 556 PM PDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3411 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KSGX 151008 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 307 AM PDT THU MAY 15 2008 ...DRY FOR INLAND AREAS WITH PERIODS OF OFFSHORE FLOW THROUGH FRIDAY... .SURFACE HIGH PRESSURE OVER THE GREAT BASIN...NORTH WINDS ALOFT...AND BUILDING HIGH PRESSURE ALOFT ALONG THE WEST COAST WILL COMBINE TO BRING PERIODS OF GUSTY OFFSHORE WINDS AND MUCH LOWER RELATIVE HUMIDITIES FOR INLAND AREAS AT TIMES THROUGH FRIDAY. LONG DAYTIME DURATIONS OF LOW RELATIVE HUMIDITIES FOR INLAND AREAS WILL CONTINUE INTO THE WEEKEND. CAZ248-152100- /O.NEW.KSGX.FW.W.0020.080515T1600Z-080516T0100Z/ /O.NEW.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- 307 AM PDT THU MAY 15 2008 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PDT THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PDT THIS AFTERNOON. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. FOR TODAY...GUSTY OFFSHORE WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH BELOW PASSES AND CANYONS FROM MID MORNING THROUGH MID AFTERNOON WITH SEVERAL HOURS OF RELATIVE HUMIDITIES BELOW 15 PERCENT FROM LATE MORNING THROUGH EARLY EVENING. FOR FRIDAY...TEN OR MORE HOURS OF RELATIVE HUMIDITIES BELOW 10 PERCENT FROM LATE MORNING THROUGH EARLY EVENING. THERE WILL ALSO BE LOCAL OFFSHORE WINDS WITH GUSTS TO 30 MPH FOR THE MORNING THROUGH EARLY AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ CAZ250-152100- /O.NEW.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/ SAN DIEGO COUNTY INLAND VALLEYS- 307 AM PDT THU MAY 15 2008 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. TEN OR MORE HOURS OF RELATIVE HUMIDITIES BELOW 10 PERCENT FROM LATE MORNING THROUGH EARLY EVENING. THERE WILL ALSO BE LOCAL OFFSHORE WINDS WITH GUSTS TO 35 MPH NEAR THE FOOTHILLS DURING THE DAY. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ MARTIN
2 follow-up statements
000 WWUS86 KSGX 152032 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 132 PM PDT THU MAY 15 2008 ...HOT AND DRY FOR INLAND AREAS WITH PERIODS OF OFFSHORE FLOW THROUGH FRIDAY... .SURFACE HIGH PRESSURE OVER THE GREAT BASIN...NORTH WINDS ALOFT...AND BUILDING HIGH PRESSURE ALOFT OVER THE WEST COAST WILL COMBINE TO BRING PERIODS OF GUSTY OFFSHORE WINDS AND MUCH LOWER RELATIVE HUMIDITIES FOR INLAND AREAS AT TIMES INTO SATURDAY. LONG DAYTIME DURATIONS OF LOW RELATIVE HUMIDITIES FOR INLAND AREAS COULD CONTINUE THROUGH THE WEEKEND. CAZ248-160945- /O.CON.KSGX.FW.W.0020.000000T0000Z-080516T0100Z/ /O.CON.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- 132 PM PDT THU MAY 15 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. FOR TODAY...GUSTY OFFSHORE WINDS OF 15 TO 25 MPH WITH LOCAL GUSTS TO 40 MPH BELOW PASSES AND CANYONS THROUGH MID AFTERNOON WITH SEVERAL HOURS OF RELATIVE HUMIDITIES BELOW 15 PERCENT IN SOME LOCATIONS INTO THE EVENING. FOR FRIDAY...TEN OR MORE HOURS OF RELATIVE HUMIDITIES BELOW 10 PERCENT IN SOME LOCATIONS FROM LATE MORNING THROUGH EARLY EVENING. THERE WILL ALSO BE LOCAL OFFSHORE WINDS WITH GUSTS TO 30 MPH FOR THE MORNING THROUGH EARLY AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ CAZ250-160945- /O.CON.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/ SAN DIEGO COUNTY INLAND VALLEYS- 132 PM PDT THU MAY 15 2008 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. TEN OR MORE HOURS OF RELATIVE HUMIDITIES BELOW 10 PERCENT IN SOME LOCATIONS FROM LATE MORNING THROUGH EARLY EVENING. THERE WILL ALSO BE LOCAL OFFSHORE WINDS WITH GUSTS TO 35 MPH NEAR THE FOOTHILLS DURING THE DAY. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
000 WWUS86 KSGX 160114 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 614 PM PDT THU MAY 15 2008 ...HOT AND DRY FOR INLAND AREAS WITH GUSTY OFFSHORE WINDS FRIDAY... .SURFACE HIGH PRESSURE OVER THE GREAT BASIN...NORTHEAST WINDS ALOFT... AND BUILDING HIGH PRESSURE ALOFT OVER THE WEST COAST WILL COMBINE TO BRING GUSTY NORTHEAST WINDS AND LOW RELATIVE HUMIDITIES FRIDAY. SEVERAL HOURS OF AFTERNOON RELATIVE HUMIDITIES NEAR 15 PERCENT ARE EXPECTED IN THE INLAND VALLEYS. CAZ248-161400- /O.EXP.KSGX.FW.W.0020.000000T0000Z-080516T0100Z/ /O.CON.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- 614 PM PDT THU MAY 15 2008 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY. ON FRIDAY AFTERNOON THE RELATIVE HUMIDITIES WILL FALL TO NEAR 15 PERCENT FOR SEVERAL HOURS. THERE WILL ALSO BE GUSTY NORTHEAST WINDS FROM 20 TO 30 MPH THROUGH AND BELOW THE PASSES AND CANYONS...GUSTING AT TIMES TO 40 MPH. THEREFORE A FIRE WEATHER WATCH IS IN EFFECT FOR THE INLAND EMPIRE FRIDAY. $$ CAZ250-161400- /O.CON.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/ SAN DIEGO COUNTY INLAND VALLEYS- 614 PM PDT THU MAY 15 2008 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... HOT...DRY WEATHER FRIDAY AFTERNOON WILL PRODUCE SEVERAL HOURS OF LOW RELATIVE HUMIDITIES. STRONG NORTHEAST WINDS FROM 20 TO 30 MPH THROUGH THE MOUNTAIN PASSES WILL ELEVATE THE FIRE HAZARD IN THE VALLEYS AND FOOTHILLS DURING THE DAY. THEREFORE A FIRE WEATHER WATCH IS IN EFFECT FOR THE SAN DIEGO VALLEYS FRIDAY. $$ MOEDE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at May 14, 9:45 PM PDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 14, 9:45 PM PDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 945 PM PDT WED MAY 14 2008 .SYNOPSIS...HIGH PRESSURE WILL BRING CLEAR SKIES AND WARM...DRY WEATHER THROUGH THE WEEKEND. IT WILL BE PARTICULARLY HOT FRIDAY AND SATURDAY DUE TO MODERATE OFFSHORE FLOW. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. THE BROAD UPPER LEVEL HIGH PRESSURE RIDGE OVER THE WEST COAST WILL CONTINUE TO BUILD THROUGH THE WEEKEND AND PRODUCE MOSTLY CLEAR SKIES AND HIGH TEMPS...ESPECIALLY IN THE INLAND VALLEYS. DURING THIS PERIOD TEMPS WILL BE 10 TO 15 DEG ABOVE NORMAL. SURFACE PRESSURE GRADIENTS WILL BE NEUTRAL OR WEAKLY OFFSHORE THURSDAY. SHALLOW MARINE LAYER INTRUSIONS AND THE SEA BREEZE WILL MODERATE PM TEMPS IN THE IMMEDIATE COASTAL AREAS BUT VALLEYS AND SOME INLAND COASTAL AREAS WILL BE IN THE 90S TO AROUND 100...AND SOME RECORD HIGHS COULD BE REACHED. IT WILL BE PARTICULARLY HOT FRI AND SAT AS MODERATE 10 MB OFFSHORE FLOW DEVELOPS FROM A SURFACE HIGH PRESSURE MOVING INTO THE GREAT BASIN. THE DRY...HOT AND BREEZY CONDITIONS ON FRI AND SAT WILL CAUSE LOCALLY ELEVATED FIRE POTENTIAL MAINLY NEAR THE CANYONS IN THE FOOTHILLS. MORE RECORD HIGHS COULD BE REACHED. A RED FLAG WATCH/WARNING AND A WIND ADVISORY MAY NEED TO BE ISSUED SOMETIME THURSDAY MORNIG FOR THE SANTA ANA WINDS THAT ARE EXPECTED EARLY FRIDAY MORNING THROUGH FRIDAY AFTERNOON. THERE IS GOOD 35 KT N-NE UPPER WIND SUPPORT AT 700 MB ON FIRDAY. RECORD HIGH MINIMUM TEMPERATURES ARE POSSIBLE SUNDAY MORNING DUE THE CARRY OVER HEAT AND THICKNESS INCREASE FROM SAT. SUNDAY PM WILL STILL BE QUITE WARM...BUT A STRONGER SEA BREEZE COULD BRING SOME COOLING OF MAXIMUM TEMPERATURES. SLIGHTLY COOLER NEXT WEEK AS THE HIGH PRESSURE RIDGE BREAKS DOWN WITH WEAK TO NEUTRAL MORNING OFFSHORE FLOW AND STRONGER PM SEA BREEZE...BUT TEMPS WILL REMAIN WELL ABOVE NORMAL...ESPECIALLY INLAND. && .AVIATION... 150330Z...SKIES WILL HAVE SOME VERY HIGH CLOUDS BUT VFR CONDITIONS TONIGHT. THE ONLY EXCEPTION WILL BE A FEW COASTAL LOW CLOUDS MOST LIKELY IN THE VICINITY OF SAN WITH A BASE OF AROUND 800 FEET. COASTAL HAZE COULD REDUCE VIS TO AROUND 5SM AROUND SUNRISE THU. HIGH TEMPS WILL RESULT IN DENSITY ALTITUDE ISSUES AT MOST AIRPORTS IN THE AREA MAINLY FRI...WHEN TEMPS WILL REACH 30C AT SNA AND SAN...37C AT ONT AND NEARBY AIRPORTS...AND 40C AT PSP AND TRM. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT FOR HIGH TEMPERATURES THURSDAY THROUGH MONDAY...SEE LAXSPSSGX. && PUBLIC...MACKECHNIE AVIATION...MILLER
Hazardous weather outlook, May 14, 4:20 PM PDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 420 PM PDT WED MAY 14 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-151200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 420 PM PDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. UPPER LEVEL HIGH PRESSURE DEVELOPING OVER THE WESTERN STATES WILL BRING VERY WARM WEATHER TO SOUTHWESTERN CALIFORNIA THURSDAY THOUGH MONDAY. IT WILL BE PARTICULARLY HOT WITH NEAR RECORD HIGH TEMPERATURES THURSDAY THROUGH SATURDAY. .DAY ONE... REST OF TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. * NEAR RECORD HIGH TEMPERATURES THURSDAY THROUGH SATURDAY WILL RAISE THE POTENTIAL FOR HEAT STRESS. * LOCALLY ELEVATED FIRE POTENTIAL DUE TO DRY OFFSHORE BREEZES MAINLY NEAR CANYONS IN THE FOOTHILLS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MACKECHNIE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:58 AM PDT | Wind Advisory | SGX | Riverside, San Bernardino | 11 hr |
| May 15, 3:07 AM PDT | Fire Weather Watch | SGX | Riverside, San Bernardino, San Diego | 23 hr |
Nearby
Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.